Alert archive / Montana / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 17, 2006, 3:08 PM MDT for Flathead County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2006, 3:08 PM MDT (21:08 UTC)
- Expired
- Jun 17, 2006, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Flathead County, MT
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KMSO 172111 FFWMSO MTC029-180300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 308 PM MDT SAT JUN 17 2006 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... STILLWATER RIVER BELOW THE LOWER STILLWATER LAKE DAM IN CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 900 PM MDT. * AT 304 PM MDT...COUNTY OFFICIALS HAVE REPORTED FAILURE OF THE LOWER STILLWATER DAM WHICH WILL CAUSE FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE...EVERGREEN AND LUPFER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4821 11434 4821 11427 4854 11455 4854 11462 $$
1 follow-up statement
000 WGUS75 KMSO 180033 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 625 PM MDT SAT JUN 17 2006 MTC029-180100- FLATHEAD MT- 625 PM MDT SAT JUN 17 2006 ...THE FLASH FLOOD WARNING FOR THE STILLWATER RIVER BELOW THE LOWER STILLWATER LAKE DAM IN CENTRAL FLATHEAD COUNTY HAS BEEN CANCELLED... AT 618 PM MDT...COUNTY OFFICIALS REPORTED THAT THERE IS NO LONGER A THREAT OF A FLASH FLOOD ON STILLWATER RIVER. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...A SIGNIFICANT AMOUNT OF WATER HAS BEEN RELEASED FROM THE DAM FAILURE AND THE RIVER WILL BE RUNNING HIGH INTO SUNDAY. THERE IS A POSSIBILITY OF SOME LOW LYING FLOODING THROUGH SUNDAY. LAT...LON 4821 11434 4821 11427 4854 11455 4854 11462 $$ KOLATA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:39 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 17, 2:39 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 239 PM MDT SAT JUN 17 2006 .SHORT TERM...A WEAK WEATHER DISTURBANCE IS MAKING ITS WAY ACROSS NORTHWEST MONTANA THIS AFTERNOON. THIS DISTURBANCE WILL CONTINUE TO AFFECT THE REGION THROUGH THIS EVENING. NORTHWEST MONTANA WILL MAINLY SEE CLOUDY CONDITIONS WITH AN ISOLATED MOUNTAIN SHOWER DUE TO THIS FEATURE. THEN A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION LATER TONIGHT THROUGH SUNDAY...AS A TROUGH OF LOW PRESSURE DIGS OFF THE PACIFIC NORTHWEST COAST. THIS RIDGE WILL CAUSE A WARMING AND DRYING TREND FOR WESTERN MONTANA AND NORTH CENTRAL IDAHO. THE INCREASED DAYTIME HEATING ON SUNDAY AFTERNOON COULD SPARK ENOUGH INSTABILITY FOR ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. THESE SHOWERS WILL BE HIGH BASE SINCE THERE IS LIMITED MOISTURE TO WORK WITH. THEN SUNDAY NIGHT ON INTO MONDAY THE TROUGH OF LOW PRESSURE WILL MAKE ITS WAY INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS TROUGH WILL BRING SCATTERED SHOWERS. THE BEST CHANCE FOR PRECIPITATION WILL BE ON MONDAY ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY. THIS IS WHERE THE FRONT IS EXPECTED TO STALL. TEMPERATURES ON MONDAY ARE EXPECTED TO BE SLIGHTLY COOLER THAN SUNDAY. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE PASSAGE OF AN UPPER LEVEL TROUGH LATE MONDAY WILL SEE SOME CLOUDS AND SHOWERS LINGER INTO THE EVENING HOURS...THEN IMPROVING CONDITIONS AFTER DARK. MODELS IN GOOD AGREEMENT DURING THE EXTENDED PERIOD. A ZONAL FLOW BEING ADVERTISED WITH INCREASING H5 HEIGHTS TUESDAY THROUGH THURSDAY...THEN MORE SUBSTANTIAL RIDGE BUILDING FRIDAY AND SATURDAY. AS A RESULT...HAVE LOWERED POPS...DECREASED SKY COVER...AND WARMED TEMPERATURES A BIT FOR THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. && .AVIATION...A WEAK WEATHER FEATURE IS CAUSING CLOUDY CONDITIONS AND ISOLATED SHOWERS ACROSS NORTHWEST MONTANA. THESE SHOWERS ARE EXPECTED TO LINGER ON THROUGH THE EVENING...THEN DIMINISH AFTER SUNSET. MOUNTAIN TOPS AND PASSES WILL BE OBSCURED AT TIMES...SEE APPROPRIATE TAFS AND TWEBS. && .HYDROLOGY...THE STREAMS AND CREEKS OF NORTHWEST MONTANA HAVE CRESTED OR EXPECTED TO CREST BY THIS EVENING AND THEN CONTINUE TO RECEDE THROUGH THE NIGHT. A FLOOD WATCH FOR LINCOLN COUNTY HAS BEEN ISSUED DUE TO THE POTENTIAL OF FLOODING ALONG THE KOOTENAI RIVER BELOW THE LIBBY DAM. FOR MORE INFORMATION PLEASE REFER TO THE FLOOD WATCH (GTFFFAMSO) AND RIVER STATEMENT (GTFRVSMSO). && .MSO WATCHES/WARNINGS/ADVISORIES... MT...FLOOD WATCH FOR THE KOOTENAI RIVER BELOW LIBBY DAM. ...FLOOD WATCH FOR THE FLATHEAD RIVER BELOW KERR DAM. ID...NONE. && SHORT TERM...SMITH LONG TERM...MSJ AVIATION...SMITH
Hazardous weather outlook, Jun 17, 2:44 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 244 PM MDT SAT JUN 17 2006 MTZ001>004-181200- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 244 PM MDT SAT JUN 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH WATER IN RESERVOIRS AS WELL AS RIVER AND STREAMS DUE TO HEAVY RAIN OVER THE PAST THREE DAYS HAS PROMPTED THE NEED TO RELEASE EXCESS WATER FROM THE LIBBY DAM IN LINCOLN COUNTY AND THE KERR DAM IN LAKE COUNTY. THERE IS THE POTENTIAL OF FLOODING ON THE KOOTENAI AND FLATHEAD RIVERS. SEE GTFFFAMSO AND GTFRVSMSO FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL OF FLOODING WILL CONTINUE THROUGH THE WEEKEND FOR THE KOOTENAI AND FLATHEAD RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:52 PM MDT | Flood Watch | MSO | Lake, Lincoln, Sanders | 4 days |
Nearby
Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.